Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Having itchy, sores popping up on legs. Looking like ringworm. Treated for impetigo and staph. Any suggestion?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2403 Questions
My daughter is 19 and has had sores popping up on her legs for the past 2 months. They start out as a small red bump then turn into what looks like a ringworm then a solid sore with pus in the middle. They itch continuously through each phase. First Dr. (GP) said empetigo, treated for that-did nothing. Dermatologist said staph-tested neg but treated her with steroid cream-did nothing. Next trip to dermotologist (same one) said still thought it was staph and it did test pos (she tested from one that was obviously infected and had turned black in the middle). Been on Augmentin for 4-5 days and it is still not looking good. She still has new ones popping up and the oldest ones are leaving bad scars down her legs. She has a few on arms and torso but really concentrated on legs-upper and lower. We have also tried antifungals and campho-phenique (old wifes tale remedy). We are about to run out of options-any suggestions would be much appreciated!!
Posted Sun, 19 Aug 2012 in Skin Hair and Nails
Answered by Dr. S. Murugan 9 hours later

Thank you for your query.

If the lesions aren't staphylococcus infection either a papular urticaria (insect bite allergy) or a hair folliculitis needs to be ruled out.

Insect bite allergy can be caused due to any insect even from a mosquito or from garden or from field. They may get infected during the course and result in lesions similar to your daughters. The best way to solve this is to get rid of the insects first. If you are not able to get rid of the same then she has to cover her legs always even during sleep. Clothes exposing her legs should be avoided.

An infected hair follicle can be identified by physical examination. Treatment consists of antibiotics along with antihistamines. The treatment can be prolonged for few months or it would have relapses.

Discuss about these possibilities.

Hope this answers your query. I will be available to answer any other follow-ups that you might have.

Wish her a speedy recovery.

Dr S.Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor